Alert archive / New York / Coastal Flood Statements in 2017
Coastal Flood Statement 18, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Jun 24, 2017, 3:11 PM EDT for Nassau County, New York. It took effect at Jun 24, 2017, 8:00 PM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2017, 3:11 PM EDT (19:11 UTC)
- In effect from
- Jun 24, 2017, 8:00 PM EDT
- Expired
- Jun 24, 2017, 10:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
County Nassau County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
167 WHUS41 KOKX 241911 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 311 PM EDT SAT JUN 24 2017 ...HIGH SURF AND DANGEROUS RIP CURRENTS INTO EARLY THIS EVENING FOR THE SUFFOLK OCEAN BEACHES... ...BRIEF LOCALIZED MINOR COASTAL FLOODING THIS EVENING ALONG THE NASSAU SOUTH SHORE BAYS... NYZ080-081-250100- /O.CON.KOKX.SU.Y.0001.000000T0000Z-170625T0100Z/ /O.CON.KOKX.RP.S.0007.000000T0000Z-170625T0100Z/ SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 311 PM EDT SAT JUN 24 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... * LOCATIONS...THE SUFFOLK COUNTY OCEAN BEACHES. * TIMING...THROUGH EARLY THIS EVENING. * IMPACTS...DANGEROUS RIP CURRENTS AND LOCALIZED BEACH EROSION. * RIP CURRENT RISK...HIGH. * SURF HEIGHT...5 TO 7 FEET. * LIGHTNING RISK...NONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ NYZ179-250200- /O.NEW.KOKX.CF.S.0018.170625T0000Z-170625T0200Z/ SOUTHERN NASSAU- 311 PM EDT SAT JUN 24 2017 * LOCATIONS...ALONG THE SOUTH SHORE BACK BAYS OF NASSAU COUNTY. * TIDAL DEPARTURES...1 TO 1 1/2 FT ABOVE ASTRONOMICAL HIGH TIDE. * TIMING...AROUND THE TIMES OF HIGH TIDE THIS EVENING...WHICH ARE GENERALLY BETWEEN 8 PM AND 10 PM. * IMPACTS...BRIEF AND LOCALIZED MINOR FLOODING OF SOME SHORELINE AND WATERFRONT PROPERTIES AROUND THE TIME OF HIGH TIDE. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 24, 1:46 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 24, 1:46 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
146 PM EDT Sat Jun 24 2017
.SYNOPSIS...
One cold front has passed east, and a secondary cold front will
pass tonight. High pressure will then build to our southwest
from Sunday into Monday. A cold front will move through later
Monday. High pressure will build toward the Mid Atlantic coast
Tuesday and Wednesday, before moving east on Thursday. Unsettled
will return for the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
After a busy morning, with heavy rain across NYC metro, Long
Island, and far SE CT, skies have become mostly sunny on a
drying post-frontal NW flow. NW winds were gusting as high as 30
mph in/near NYC, and look to do so into this afternoon.
Bumped highs up a little, with lower 90s in urban NE NJ,
mid/upper 80s most elsewhere, and upper 70s/lower 80s out east
along the coast.
Latest beach reports indicate high surf of 5-7 ft and dangerous
rip currents across Suffolk, so a high surf advy and rip current
risk statement have been issued.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
For tonight, a secondary cold front will move across, with winds
becoming more northerly late after its passage. Dry
conditions, light winds and continued mostly clear conditions
will result in radiational cooling. A vast range of lows will be
seen, from upper 50s in rural inland sections to lower 70s in
parts of NYC per NAM MOS guidance.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Dry conditions expected on Sunday as a ridge of high pressure
builds toward the Mid Atlantic coast. Expect high temperatures
to be in the lower/mid 80s on Sunday. A weak surface cold front
will affect the local area Monday afternoon into Tuesday. The
system will not have a great deal of moisture associated with
it, but cooler temperatures aloft may spark a shower or tstm
late Monday into early Tuesday. High temperatures on Monday and
Tuesday are expected to be from the mid 70s to lower 80s.
High pressure continues to build toward the area on Wednesday,
and slowly move offshore on Friday. A few showers are possible
Friday afternoon. High temperatures will start out near 80 on
Wednesday, then slowly increase to mid/upper 80s by Friday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A cold front pushes east of the terminals today. High pressure
builds into the region tonight and Sunday.
All the precipitation has ended across the terminals. VFR for
the remainder of the TAF period. Main headline will be the gusty
winds this afternoon. West-Northwest winds will gust to 20-25
kt, with some occasional higher gusts possible until 00z or so.
Winds diminish tonight with many locations becoming light and
variable. Seabreezes are expected to develop Sunday late
morning/afternoon.
.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.sUNDAY afternoon-Sunday Night...VFR. Afternoon seabreezes
expected.
.Monday...VFR. Coastal Seabreezes expected.
.Tuesday...VFR. Isolated TSRA north and west of NYC.
.Wednesday...VFR.
.Thursday...VFR.
&&
.MARINE...
Rough ocean conditions expected into tonight, with W-SW near
shore winds gusting to 20 kt. Winds in NYC metro are gusting to
25-30 kt, so also raised SCA for NY Harbor until around sunset.
&&
.HYDROLOGY...
Flooding threat has ended. See Public Information Statement for
area rainfall reports. No further hydrologic impacts expected
through the end of next week attm.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides are running very high, especially during the
evening high tide cycles.
Less than 1 ft of surge is needed during these evening high tide
cycles for minor flooding, and in some cases less then 1/2 ft.
The expected S/SW flow is not favorable for surge, but a
background anomaly will likely be enough for minor coastal
flooding of the most vulnerable coastal locales along the south
shore bays of Western Long Island, along Jamaica Bay, and along
western Long Island Sound during this time.
&&
.EQUIPMENT...
KOKX weather radar will be down for maintenance. The radar
should return to service some time on Mon Jun 26.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ080-
081.
High Surf Advisory until 9 PM EDT this evening for NYZ080-081.
NJ...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ338.
Small Craft Advisory until 2 AM EDT Sunday for ANZ355.
Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353.
&&
SYNOPSIS...Goodman/PW
NEAR TERM...Goodman
SHORT TERM...PW
LONG TERM...Fig
AVIATION...BC
MARINE...Goodman/PW
HYDROLOGY...Goodman/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Jun 24, 1:26 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service New York NY 126 PM EDT Sat Jun 24 2017 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078-079-176>179-251730- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 126 PM EDT Sat Jun 24 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-251730- Southwestern Suffolk-Southeastern Suffolk- 126 PM EDT Sat Jun 24 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Jun 24, 9:38 AM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
938 AM EDT SAT JUN 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM MARINE TSTM WIND BUOY 44025 40.25N 73.17W
06/24/2017 M49 MPH ANZ370 NY BUOY
&&
TMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:01 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Westchester | 119 min |
| Jun 24, 5:20 AM EDT | Special Weather Statement | OKX | Bronx, Kings, New York, Queens, Richmond | 40 min |
| Jun 24, 6:00 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond, Westchester | 2 hr |
| Jun 24, 6:43 AM EDT | Special Marine Warning | OKX | 62 min | |
| Jun 24, 6:48 AM EDT | Special Marine Warning | OKX | 42 min | |
| Jun 24, 6:52 AM EDT | Special Weather Statement | OKX | Bronx, Kings, Nassau, Queens | 53 min |
| Jun 24, 7:19 AM EDT | Areal Flood Advisory | OKX | Kings, Nassau, Queens, Suffolk | 116 min |
| Jun 24, 8:15 AM EDT | Special Marine Warning | OKX | 60 min | |
| Jun 24, 8:35 AM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 3 hr |
| Jun 24, 9:22 AM EDT | Special Marine Warning | OKX | 38 min | |
| Jun 24, 12:00 PM EDT | Rip Current Statement | OKX | Suffolk | 9 hr |
| Jun 24, 12:00 PM EDT | High Surf Advisory | OKX | Suffolk | 9 hr |
| Jun 24, 7:37 PM EDT | Small Craft Advisory for Hazardous Seas | OKX | 14 hr |
Nearby
Coastal Flood Statements in New York, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.